Prostate Cancer - Loose stools

Good evening,

My husband finished the chemo and the radiotherapy. The Radiotherapy was finished last July.  He is suffering from incontinence (i.e. loose stools), the oncologist said that it would take approximately 3 months for his bowels to settle but it seems that it is not settling.  I would like to know if someone here in this group has been in a similar situation and if so, what measures did you take to resolve this please? Thank you 

  • Hi Zuca

    This is one of the possible side effects of RT , another one being the opposite, severe constipation which is what I suffered from.

    You may need to give more time, it is just 3 months since treatment finished. Can your GP prescribe something?

    Also did he have any kind of bowel problems before RT?

    Regards

    Steve

  • Steve is right it can take longer and sometimes - as in my case the problems don't even show up until months later - nearly 6 months in my case with some assistance from having to have an endoscopy for another unrelated matter.  I think lots of us suffer from some of these problems after radiotherapy.  You should contact your oncologist and tell him what is happening as he may suggest things and tests as mine did and also contact your GP so that some medication can be given.  I am still on 1 immodium and a sachet of fybogel a day - suggested by radiotherapist and I finished my radiotherapy at the end of January 2017. I know the fybogel sounds odd but actually it bulks the waste matter together so should mean that stools are not so loose and frequent.  Not saying that is what will be prescribed but  am sure something can be done.

  • I suffer from radiation proctitis, this was diagnosed after a colonoscopy. I take Fybogel every day which mainly keeps me ok but I do suffer from leakage and bleeding occasionally. My salvage radiotherapy finished end of April 2017. 

    Ido4

  • Did you have IMRT or image guided radiotherapy?

    How many sessions and how many Gray if I may ask?

    all the best for the future

  • I had IMRT but because I have no prostate I was given a 3D cone scan before each treatment to get me into precise position. I had a recurrence on a seminal vesicle remnant left behind after surgery which was difficult to target.  55 Grays over 20 sessions. At my centre guys with a prostate  generally have 62.5 Grays over 20 sessions unless there is lymph node involvement where more sessions would apply. 
    Best wishes, 

    Ido4

  • Radiation proctitis is not uncommon, and can happen to anybody: the prostate is very close to the rectum, which is highly radiation-sensitive, and the effects on the individual are both unpredictable and generally unrelated to the details of the treatment: it's more about the sensitivity of the gut.

    The good news is that it is treatable; though not always easy, and it may take time to get the balance right.

    As always, the GP is the first line of attack, but if the advice and management you're getting there doesn't quickly solve the problem, get in touch with the Radiotherapy department. Your oncologist will have seen this many times, and should have a variety of approaches to deal with it.

    The key is, don't try to manage it yourselves. There are long-term issues with the bowel, as well as short-term, and the bowel can be fragile.

    - - -

    Heinous

    A healthy-looking decrepit, 69-year-old male, mentally alert but forgetful. I no longer have an urge to choke people who say "all you need to beat cancer is the right attitude" - better to smile and move on.

  • I am sorry you got those side effects.

    I am also having IMRT of 70 Gray over 35 sessions of the pelvic bed

    Just finished  session 16 .

    Am having to get up a couple of times a night and feel my re-achieved continence from the prostatectomy is suffering a little.

    I had no lymph node involvement as far as PET PSMA shows but am wary of micro lesions.

    Was not aware proctitis was relatively common.

    hope that the effects may yet get less

    all the best

  • Thank you for replying to my message. I’ve just checked Fybogel is a laxative?? My husband is not constipated, the contrary he is going to the toilet 4-5 daily with loose stools. 

  • Hi Grundo 

    Thanks for your reply. Yes he had problems with his bowels before the RT.

  • Fybogel is much more than a laxative. It helps to bulk up stools so that the bowel functions better too. The medical team prescrbed Fybogel for me when I was suffereing from RT related diaorrhea and explained this to me.

    I did also suffer from irritable bowel syndrome and Fybogel has really helped me. 

    Hope that makes sense.

    Ido4